Alert archive / California / Wind Advisories in 2022

Wind Advisory 38, NWS Phoenix, AZ

October 23, 2022Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Oct 23, 2022, 10:04 AM PDT for Imperial County, California. It was in force for 94 min.

The area

The counties it named.

The facts

Issued
Oct 23, 2022, 10:04 AM PDT (17:04 UTC)
Expired
Oct 23, 2022, 11:38 AM PDT
In force
94 min
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WWUS75 KPSR 231704
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1004 AM MST Sun Oct 23 2022

CAZ562-232200-
/O.NEW.KPSR.WI.Y.0038.221023T1704Z-221023T2200Z/
Imperial County Southwest-
1004 AM PDT Sun Oct 23 2022

...WIND ADVISORY IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 3 PM MST this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
637 
WWUS75 KPSR 231838
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1138 AM MST Sun Oct 23 2022

CAZ562-231945-
/O.CAN.KPSR.WI.Y.0038.000000T0000Z-221023T2200Z/
Imperial County Southwest-
1138 AM PDT Sun Oct 23 2022

...WIND ADVISORY IS CANCELLED...

Winds have subsided across far southwestern Imperial County.
However, breezy conditions are still expected this afternoon with
gusts occasionally reaching as high as 30 mph.

$$

AZZ563-251500-
/O.NEW.KPSR.FZ.W.0004.221025T0700Z-221025T1500Z/
Southeast Gila County-
1138 AM MST Sun Oct 23 2022

...FREEZE WARNING IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO 8 AM
MST TUESDAY...

* WHAT...Temperatures in the lower 30s expected.

* WHERE...Southeast Gila County.

* WHEN...From midnight Monday night to 8 AM MST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 23, 5:08 AM PDT, 4 hours 56 minutes earlier.

Area forecast discussion, Oct 23, 5:08 AM PDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
508 AM MST Sun Oct 23 2022

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
A low pressure system will sweep a cold front through the region
today with chances for showers over higher terrain areas of
central and eastern Arizona. Temperatures will turn much cooler
starting today, lasting through the entire week with afternoon
highs generally only in the 70s across the lower desert
communities. Dry conditions are also likely to prevail through
the coming week with only a weak weather disturbance passing by
to the north on Thursday bringing another round of breezy winds.

&&

.DISCUSSION...
A deep upper level trough continues to track across the Western
U.S. early this morning with the center of the trough currently
tracking across Idaho into Wyoming. Farther to the south, a
trailing shortwave trough and a cold front will push eastward
through our region today. Current objective analysis shows the
cold front is now moving through the Lower CO River Valley and
guidance shows the front quickly pushing through the majority of
Arizona by mid morning. Gusty winds will continue to impact the
area this morning along and ahead of the front, but with more
limited mixing stronger gusts will be more localized. The
advisory level winds across southeast California should
eventually taper off over the next couple hours.

Moisture has remained quite limited across the area with PWATs
maxing out at around 0.7" across south-central Arizona. As the
cold front continues to progress eastward across Arizona this
morning, we anticipate isolated to scattered showers staying to
the north and northeast of the Phoenix area. Some shower activity
is likely to impact the higher elevations just to the northeast
and east of the Phoenix area through the rest of the morning, but
rainfall amounts should generally be less than 0.25".

After the cold front moves through later this morning, the rest of
the day should be quite pleasant across the area with high
temperatures only reaching into mid to possibly upper 70s across
the lower deserts. Breezy northwesterly winds will be fairly
widespread starting mid morning with the aid of daytime mixing,
but wind gusts should mostly stay below 25 mph across the lower
deserts and as high as 30-35 mph across the eastern Arizona high
terrain.

Strong subsidence and much drier air will settle into the region
on Monday as the trough exits to our east. Aside from breezy
northerly winds across the Lower CO River Valley Monday afternoon,
the day will shape up to be very nice with high temperatures in
the low to mid 70s across the lower deserts. Overnight lows Monday
night/Tuesday morning are forecast to be quite chilly with lows
from the mid 40s to lower 50s across the lower deserts. Higher
elevations across eastern Gila County are likely to see lows dip
just below the freezing mark.

Ensembles show broad upper level troughing remaining positioned
across the Western U.S. through at least midweek with a second
much drier shortwave trough favored to track southeastward through
the Four Corners area on Thursday. After a brief uptick in highs
on Wednesday to around 80 degrees across the south-central
Arizona deserts to the lower 80s across southeast California, the
weak trough on Thursday should drop highs back into the upper 70s
through Friday. Looking even further out, guidance shows some
gradual warming next weekend, but temperatures are likely to
remain slightly below normal with no meaningful chances of precip.

&&

.AVIATION...Updated 12Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Breezy SW-W winds with gusts in the upper teens to low 20 kt range
along a frontal boundary will be the lingering concern today. In
addition, a brief period of lower cigs (4k-7K FT AGL) and an
isolated shower this morning may affect operations. For this
evening and tonight the latest guidance favoring WNW-NNW
components with some occasional lingering gusts into the teens
possible for some terminals into the early morning hours. Skies
will become clear to mostly clear.

Southeast California/Southwest Arizona including KIPL and KBLH:
Breezy to very breezy winds at KIPL will favor the NW with gusts
in the upper teens to near 25 kts through this evening. Then
breezy SW-NW components will continue into this evening and
tonight as well. At KBLH elevated SW winds will veer to the NW
with gusts developing in the upper teens by mid-late morning
through early evening. Lgt/vrb winds will then predominate this
evening and tonight.

&&

.FIRE WEATHER...
A weather system moving through the region will bring scattered
showers today across Arizona higher terrain areas with a 30-50%
chance of wetting rains in Southern Gila County. Breezy conditions
and colder temperatures will also be seen today into Monday. Much
drier air will surge southward on Monday with RHs dropping to
between 10-15% across the lower deserts. Gusty northerly winds
between 20-30 mph and RHs 10-15% across the Lower CO River Valley
very well could create elevated fire danger conditions Monday
afternoon. The dry conditions will then prevail through the middle
of the week with light winds Tuesday and Wednesday. A quick
moving mostly dry weather system may bring a return to breezy
conditions on Thursday, particularly across the Lower CO River
Valley. The below normal temperatures are likely to persist
through all of this week with minRHs gradually improving to 15-25%
by Thursday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory until 6 AM MST early this morning for CAZ562.

&&

DISCUSSION...Kuhlman
AVIATION...Sawtelle/18
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.